FDA warns against Benadryl challenge, says it can cause ‘seizures, coma or even death’ | #socialmedia | #children

One month after a 15-year-old’s death in Oklahoma was linked to the Benadryl challenge, the Food and Drug Administration has issued a warning about the dangerous social media stunt.

“We are aware of news reports of teenagers ending up in emergency rooms or dying after participating in the ‘Benadryl Challenge’ encouraged in videos posted on the social media application TikTok,” the warning released Thursday reads. The challenge, which entails teens taking potentially-fatal high amounts of the allergy medicine in order to hallucinate, was also pinpointed as the cause of three teen hospitalizations at Cook Children’s Medical Center in Texas in July.

“Taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death,” the FDA writes. The organization is encouraging teens to read the drug’s label in order to assess risks and urges healthcare providers to be cognizant of the trend.

Medical officials who have treated teens affected by the challenged have issued similar warnings. “One of the teens who ended up at Cook Children’s is a 14-year-old named Rebekah,” a July 14 post from Cook Children’s reads. “She took 14 Benadryl pills in the middle of the night on Memorial Day.”

The phenomenon is the latest in a string of dangerous TikTok trends, including the nutmeg challenge and the cinnamon challenge. But with potentially life-threatening side effects, the Benadryl trend may be the most dangerous yet. Yahoo Life spoke with a toxicologist about why it’s so dangerous — and what parents need to know.

Even safe doses of Benadryl can have ‘adverse effects’

On its website, Benadryl writes that the drug — known officially as diphenhydramine — temporarily relieves “symptoms due to hay fever or other upper respiratory allergies,” including runny nose, sneezing, watery eyes and itchy throat. The drugmaker recommends “one to two 25 mg tablets every four to six hours — and no more than 6 doses in 24 hours.”

But Dr. Kavita Babu, director of the division of medical toxicology and a professor of emergency medicine at UMass Memorial Medical Center, says that dosage is intended for adults. “Younger kids may have low dosing limits depending on their weight,” she tells Yahoo Life. Additionally, she says that “even in therapeutic dosing,” Benadryl can “have adverse effects like sedation, dry mouth, and difficulty urinating.” RxList.com warns of additional side effects, including dizziness, loss of coordination and upset stomach.

An overdose of the drug can prove deadly

Babu says that early signs of a diphenhydramine overdose include “sedation, slowed/slurred speech, dilated pupils and flushing.” Mount Sinai, which also notes that diphenhydramine is the active ingredient in Advil PM, writes that a Benadryl overdose can affect the nervous system causing “delirium, hallucinations, nervousness and confusion.”

At even higher doses, such as the 14 pills taken by one Texas teen, Babu says the drug can affect the heart, leading to side effects that may turn fatal. “In high doses, diphenhydramine can produce seizure and abnormal cardiac rhythms,” says Babu. “These can both be life-threatening. We are often able to treat both of these if patients are rapidly transported to the emergency department.” She says that in the event that a teen shows a “change in mental status (like sleepiness or confusion)” parents should call 911 immediately, even if they are not sure whether Benadryl is involved.

‘You’re going to feel like death’

While some of the Benadryl videos on TikTok seem to make light of the hallucinogenic-like reaction that occurs, newer videos show teens warning against trying it. “This is a PSA, please stop trying to trip on [Benadryl],” one video, captioned “I had to go to the hospital and almost died,” says. The user, identified as Levi, continues: “I took way too many Benadryl one time on purpose…Your walls are going to look like static, you’re going to feel like bugs are crawling up your skin the entire time. You’re going to sweat; you’re going to feel like death. Don’t f**king do it.”

Babu agrees. “Don’t do it! In addition to running the risk of seizures and abnormal cardiac rhythms, people just feel horrible after taking that much diphenhydramine (with dizziness, cotton mouth, difficulty walking and urinating). And the effects last for hours,” she tells Yahoo Life. “In addition, the dose of diphenhydramine that is safe for friend might make your very sick or even kill you. Teenagers are at a point in their lives where underlying issues with seizures or cardiac problems may not have been unmasked yet. You may have a special vulnerability to diphenhydramine’s effects at high doses. It’s not worth the risk.”

For the latest coronavirus news and updates, follow along at https://news.yahoo.com/coronavirus. According to experts, people over 60 and those who are immunocompromised continue to be the most at risk. If you have questions, please reference the CDC’s and WHO’s resource guides.

Read more from Yahoo Life

Want lifestyle and wellness news delivered to your inbox? Sign up here for Yahoo Life’s newsletter.


Source link